Alabama, 2014Damaging Wind in Alabama, July 28, 2014
July 28, 2014 · NWS BMX · 1 event in 1 county or zone
A surface cold front pushed southward during the day and triggered a band of thunderstorms across south Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface cold front pushed southward during the day and triggered a band of thunderstorms across south Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 28, 11:14 AM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 28, 11:14 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1214 PM CDT MON JUL 28 2014
.UPDATE...
FOR 18Z AVIATION.
&&
.DISCUSSION...
LETS PLAY...WHERE IS THE COLD FRONT THIS MORNING. CHECKING THE
WIND SHIFT LINE ONE COULD PLACE THE FRONT SOUTH OF THE SHELBY
COUNTY AIRPORT ALREADY. BASED ON SATELLITE...THE FRONT IS MOVING
THROUGH TUSCALOOSA...BIRMINGHAM...TO TALLADEGA. BASED ON
DEWPOINTS. THE FRONT IS STILL NORTH OF BIRMINGHAM AND TUSCALOOSA
AS DEWPOINTS ARE STILL IN THE 70S SOUTH OF HERE. NOW THE FINAL
THING...BASED ON DEWPOINT CHANGES...THE FRONT IS BETWEEN
BIRMINGHAM AND CALERA. SO WITH ALL OF THIS FACTORED INTO THE
EQUATION WE WILL GO WITH AN EFFECTIVE FRONT NEAR THE I-20 CORRIDOR
AND MOVING SOUTH. WITH THIS ANALYSIS REARRANGED POPS AND TRENDS
FOR THE AFTERNOON. REMOVED THE LIKELY POPS IN THE SOUTHEAST AS
SCATTERED SHOWERS/STORMS WOULD BE BETTER PHRASEOLOGY FOR THE
CHANCES THIS AFTERNOON. PLAN ON LEAVING THE SEVERE THREAT AS IS
WITH THE MAIN THREAT FROM DEMOPOLIS TO ALEXANDER CITY. STILL FEEL
AS THOUGH THE BEST CHANCES WILL BE SOUTH OF I-85 AS WE WORK INTO
THE PEAK HEATING OF THE AFTERNOON.
16
&&
.AVIATION...
18Z TAF DISCUSSION.
THE FRONT IS THROUGH THE NORTHERN TAFS...SO RAIN CHANCES HAVE BEEN
REMOVED. MGM AND TOI STILL HAVE A CHANCE AT SEEING AN ISOLATED
STORM THIS AFTERNOON SO WENT WITH VCTS WITH ONLY TEMPO LOW MVFR
CLOUDS FOR 2 HOURS. BEST STORM CHANCES WILL BE AFTER 20Z THROUGH
23Z. WITH ABSOLUTELY ZERO COVERAGE AT THE TIME OF TAF ISSUANCE I
DO NOT HAVE ENOUGH CONFIDENCE TO INCLUDE ANY TEMP TSRA AT THIS
TIME FOR MGM OR TOI. WILL AMEND AS NEEDED.
AS FOR TONIGHT...WINDS FINALLY CALM DOWN AFTER 6Z AND THERE IS AN
OUTSIDE CHANCE AT SEEING SOME PATCHY FOG DEVELOP. REALLY DEPENDS
ON HOW QUICKLY THE DRY AIR CAN WORK IN. NOT ENOUGH CONFIDENCE TO
INCLUDE AT THIS TIME.
16
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 28, 1:45 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT MON JUL 28 2014
ALZ011>015-017>050-291945-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
245 PM CDT MON JUL 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A COLD FRONT IS PUSHING SOUTH ACROSS THE FORECAST AREA THIS
AFTERNOON. ISOLATED SEVERE STORMS WILL BE POSSIBLE GENERALLY ALONG
AND SOUTH OF A MONTGOMERY TO PHENIX CITY LINE. THE MAIN THREATS
WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL THROUGH 7 PM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THROUGH 7 PM.
In the hours before
Special weather statement, Jul 28, 1:44 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT MON JUL 28 2014
ALZ050-282030-
BARBOUR AL-
244 PM CDT MON JUL 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBOUR COUNTY UNTIL 330
PM CDT...
AT 242 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GAINO...OR 12 MILES WEST OF EUFAULA...MOVING
SOUTHEAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
EUFAULA...
GAINO...
OSCO...
RICHARDS CROSSROADS...
BAKER HILL...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3181 8550 3197 8539 3191 8511 3190 8511
3189 8513 3176 8513 3177 8516 3174 8519
3170 8521 3170 8540
TIME...MOT...LOC 1944Z 300DEG 19KT 3185 8535
56Special weather statement, Jul 28, 1:53 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CDT MON JUL 28 2014
ALZ049-282045-
PIKE AL-
253 PM CDT MON JUL 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIKE COUNTY UNTIL
345 PM CDT...
AT 254 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BANKS...OR NEAR BRUNDIDGE...MOVING SOUTHEAST AT 20
MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BRUNDIDGE...
BRUNDIDGE MUNICIPAL AIRPORT...
HAMILTON CROSSROADS...
TENNILLE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3161 8587 3180 8591 3186 8575 3176 8568
3174 8571 3171 8571 3170 8572 3165 8572
3164 8573 3161 8574
TIME...MOT...LOC 1953Z 316DEG 17KT 3178 8579
56Thunderstorm Wind, Barbour
- When
- July 28, 2:00 PM CST
- Where
- Barbour County, 1.5 mi SSE of Terese
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.780, -85.160
Several trees were uprooted and landed on mobile homes. At least five mobile homes were damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Massachusetts, July 28, 20146 injured · $4.3 million · EF2 · 14 events
- Flash Flooding in Vermont, July 28, 2014$1.1 million · 4 events
- Hail and Damaging Winds in South Carolina, July 28, 20146 injured · $41,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Carolina, July 28, 2014$350,000 · 2.75 in hail · 17 events
- Flash Flooding in New York, July 28, 2014$365,000 · 7 events
- Flash Flooding in New York, July 28, 2014$305,000 · 5 events
- Flash Flooding and Flood in New Mexico, July 28 to 29, 2014$65,000 · 8 events
- Hail and Damaging Winds in Alabama, July 28, 2014$24,000 · 1.25 in hail · 15 events
- Tornado in Maine, July 28, 2014EF1 · 1 event
- Damaging Winds in Connecticut, July 28, 2014$30,000 · 50 kt wind · 2 events
- Flash Flood in New Mexico, July 28, 2014$30,000 · 1 event
- Damaging Winds and Lightning Strike in Florida, July 28, 20141 injured · $14,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535027.